×

zbMATH — the first resource for mathematics

An elementary proof of the irrationality of Tschakaloff series. (English. Russian original) Zbl 1204.11112
J. Math. Sci., New York 146, No. 2, 5669-5673 (2007); translation from Fundam. Prikl. Mat. 11, No. 6, 59-64 (2005).
Summary: We present a new proof of the irrationality of values of the series \[ \mathcal{T}_q (z) = \sum\limits_{n = 0}^\infty {z^n q^{ - n(n - 1)/2}} \] in both qualitative and quantitative forms. The proof is based on a hypergeometric construction of rational approximations to \(\mathcal T_q (z)\).

MSC:
11J72 Irrationality; linear independence over a field
11J91 Transcendence theory of other special functions
Keywords:
Chakalov series
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] F. Bernstein and O. Szász, ”Über Irrationalität unendlicher Kettenbrüche mit einer Anwendung auf die Reihe \(\sum\limits_{\nu = 0}^\infty {q^{\nu ^2 } x^\nu } \) ,” Math. Ann., 76, 295–300 (1915). · JFM 45.0340.02
[2] J. M. Borwein and P. B. Borwein, Pi and the AGM: A Study in Analytic Number Theory and Computational Complexity, Can. Math. Soc. Ser. Monogr. Adv. Texts, Wiley, New York (1987). · Zbl 0611.10001
[3] P. Bundschuh, ”Verschärfung eines arithmetischen Satzes von Tschakaloff,” Portugal. Math., 33, No. 1, 1–17 (1974). · Zbl 0276.10020
[4] D. Huylebrouck, ”Similarities in irrationality proofs for {\(\pi\)}, ln2, {\(\zeta\)}(2) and {\(\zeta\)}(3),” Amer. Math. Monthly, 108, No. 3, 222–231 (2001). · Zbl 0986.11045
[5] K. Mahler, ”Remarks on a paper by W. Schwarz,” J. Number Theory, 1, 512–521 (1969). · Zbl 0184.07602
[6] Yu. Nesterenko, ”Modular functions and transcendence problems,” C. R. Acad. Sci. Paris Sér. I, 322, No. 10, 909–914 (1996). · Zbl 0859.11047
[7] Yu. V. Nesterenko, ”A few remarks on {\(\zeta\)}(3),” Math. Notes, 59, No. 6, 625–636 (1996). · Zbl 0888.11028
[8] A. van der Poorten, ”A proof that Euler missed... Apéry’s proof of the irrationality of {\(\zeta\)}(3). An informal report,” Math. Intelligencer, 1, No. 4, 195–203 (1979). · Zbl 0409.10028
[9] O. Szász, ”Über Irrationalität gewisser unendlicher Reihen,” Math. Ann., 76, 485–487 (1915). · JFM 45.0340.01
[10] L. Tschakaloff, ”Arithmetische Eigenschaften der unendlichen Reihe \(\sum\limits_{\nu = 0}^\infty {x^\nu a^{ - \tfrac{1}{2}\nu (\nu - 1)} } \) ,” Math. Ann., 84, 100–114 (1921). · JFM 48.0196.02
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.